Hi everyone I’ve had a bad time with my asthma since middle of January cut a long story short GP gave me prednisone 40mg for 6 days when I finished course I felt awful weak shaky and my heart rate increased a week ago I got a sore throat cold etc worried about my asthma because I got a tight chest and coughing I went back to GP he gave me another course of pred after 3 days I had to stop because it made me so ill shaky sweating increased heart rate although things have settled a bit does anyone know how long these side effects can go on for sorry it’s a bit of a long post but feel very fed up with it all.
Prednisone : Hi everyone I’ve had a bad... - Asthma UK communi...
Asthma UK community forum
You may have had a chest infection and might not have been the Prednisone. I understand certain asthma medications can make you more susceptible to the viruses etc. Please see your GP if you're not getting better.
I’d definitely mention this to your GP some people really can’t tolerate steroids and if this is the case they need to be aware. Only the pred is our your system it should calm down, but if you have a chest infection and it flares your asthma back up the doc will automatically prescribe pred, so they need to investigate to see if that’s the issue
Hope this helps
I've just had my worse reaction to steroids ever, prescribed for virus infection. As it was the weekend I halved the dose the following day and the side effects weren't as bad.
I will plough on with half a dose as I know it is working. And I have a review on Friday so will get my records updated to show a change in dosage.
I'm of an age when I remember the days when a course of steroids were reduced over time. Since this changed to a high dose for 5, 6 or 7 days I haven't done as well, the side effects are just intolerable.
Have a chat with your GP and see if they are willing to try a different approach. And definitely get your BP checked as steroids can cause BP problems in some patients.
We are all different and I know that guidelines should be flexible to accommodate each patient. Definitely work with your doctor to find a good alternative for high dose steroids.
Thank you I’m due for a review so I’ll discuss it then i just felt so awful I feel better now thanks for responding always good to hear other people’s experience
Prednisone is an immunosuppressant that may reactivate viral infection. More Prednisone will make you sicker. you have to stop Prednisone and treat it in an alternate way by allowing the growth of probiotics. avoid antibiotics, drink juices and eat fruits and yogurt which may aid the natural growth of probiotics.
Thank you interesting post made me think I will look into it are probiotic drinks useful ?
Microbiota is useful and may prevent even asthma. for example, rural people have heterogeneous microbiota and have the lowest rate of asthma. however, you have to acquire them through natural sources that allow the growth of heterogeneous bacteria. The commercial one does not have heterogenous bacteria thus will be of little use. you can aquire them by eating fruits and vegetables naturally.
It's really important to taper prednisone, especially when you'e on a high dose blast like that. Some doctors think it's not necessary if the course is less than a week but for a lot of us, it's a shock to our adrenal system to go cold turkey and stop the prednisone suddenly.
The next time you have to do a course of prednisone, try to taper. I usually do 4-5 days at 40 then 2-3 days at 30 1-2 days at 20 1-2 days at 10 and 1-2 days at 5. It lengthens the course but it's much gentler on your body.
When you go back to your GP (I agree with everyone that it sounds like a good idea) maybe get your cortisol level checked. That allows you to make sure the prednisone hasn't depressed your adrenals too much.
Good luck, keep us posted.
Hi Tunbury41, I hope you feel better soon. Unfortunately the side effects or sometimes known as steroid withdrawal symptoms can last a week or 2 or sometimes longer. As your GP gave you a 6 day course he should have tapered your dose to avoid the symptoms you are experiencing. If you are still not better go back to your GP and you could also call the Asthma UK nurses for advice. I hope things get better for you soon. x
Thank you Kaussha I’m actually feeling better now awful experience and will be discussing with asthma nurse next week
Hi, as an asthma patient you are probably on steroids already in your inhaler. This will weaken your cortisol response from your adrenals so you are probably ever so slightly compromised in that way already. A blast of Pred will certainly turn the adrenals off for a few days. Stopping Pred suddenly produces all the symptoms of secondary Addisons - headaches, brain fog, profound tiredness, feeling nauseous, aches and pains. This will continue until your adrenals produce enough cortisol again.
The best thing you can do is rest. Testing puts less stress on the body and burns less cortisol so you start to recover- the more you try to do in this adrenally compromised state the worse you will feel.
Tapering Pred from 30mg takes about 2 weeks for the first 10mg then 2 weeks for each 5mg after that. Anything faster makes you feel aweful. Your doctor shouldn’t be stopping suddenly specially if you are already using steroids, it can be dangerous.
I have asthma and have taken 7mg of Pred daily for 7 years now and have a steroid inhaler - that’s the only way I remain in control of my asthma. Doctors don’t know that Pred is safe in Low doses on an ongoing basis (my endo is the worlds leading expert on prednisone).
So in short if you want to feel better - taper. And what’s more 30mg is a big dose of Pred 15mg is the highest I have been in years now.
Thank you so much for your reply your response is so informative I really appreciate you taking the time to respond I have been resting for just over a week now and do feel better but I’m taking my time in getting back to normal thank you again
Not what you're looking for?
You may also like...
my first post on here. After a lifetime of mild asthma, which I've not had any treatment for, my...
this but I’ve also been prescribed a 6 day course of prednisone and I’m terrified of taking it. I...
double vaccinated as of June, I started pred on Saturday for my asthma flare up and upped my...
coaster as I like to call it, after tapering down form 40mg to my maintenance of 20mg ---- I'm now...
the prednisone worked a treat for my asthma lol)
I’m kind of resided to short low dose courses but